Just because you stop the medication, that doesn’t mean the problem will resolve.
It’s been known for a long time that finasteride, commonly taken by men as Propecia to prevent hair loss, can occasionally cause loss of erections and loss of sexual desire.
Last time in “Manhattan Sex Therapist’s Diary” we discussed how two recent medical reports are confirming something more worrisome — that the sexual side effects of Propecia and other forms of finasteride can sometimes persist for a long time after stopping the drug.
One of the studies, by Irwig and Kolukula, looked at 71 men who described this kind of persistent sexual effects after stopping finasteride.
The study’s subjects, recruited in part from a website that publicizes finasteride’s sexual side effects, are certainly not representative of the majority of men who take the drug. Most men on finasteride seem to do just fine, without any negative sexual effects.
But the group of patients described in the article, those with persistent sexual adverse effects, reminds me of patients I’ve seen in my office with this problem.
For instance, I note with interest that the mean duration of finasteride use in the Irwig and Kolukula study was “up to 28 months.” 34% of the men reported taking the drug for 1-5 years, and 18% for over 5 years. A long time, given the sexual side effects.
That means many of these men probably kept taking the drug despite developing sexual problems from it. It’s curious that a man would stay on a drug so long if it harmed his erections.
(Of course there’s also the possibility that the erection problem didn’t occur until 2 years on the drug. But in the men I’ve seen, the problem started relatively early).
I sometimes hear flippant remarks about how men would “rather have their hair than have sex.” But in all the men I’ve seen with Propecia-induced sexual dysfunction, I’ve never heard anyone report having made such a calculation.
Why, then, would someone stay on a drug for over two years if it was hurting his erections?
I think there are two types of situations where this might happen:
Type 1: He was uninformed.
The man either didn’t know the medication could affect his erections, or had such a high capacity for denial that he didn’t connect the dots.
Or he knew the drug could cause these effects, but hoped they’d go away. He didn’t expect the problem would persist. A recent review article begins with an account of one such young male patient.
This young man experienced loss of erections and libido within 2-5 days of starting Propecia, but expected the side effects would be temporary. He stayed on the drug for over a month, resulting in permanent loss of erections and desire.
Type 2: He was relieved.
Some men are so compulsively sexual that a reduction in their need for sexual release might at first be experienced as welcome. Paradoxical, but true.
Regarding these “type 2” men, I note an interesting statistic in the Irwig and Kolukula paper referenced above: “The mean number of sexual episodes per month dropped from 25.8 to 8.8.”
Hold on a second — These men as a group, before they had finasteride-related effects, were getting sexual at a mean frequency of almost 26 times a month? And that’s not the maximum but just the mean – implying that a bunch of them exceeded this figure.
Who are these men?
Some of them are in relationships where both partners love sex so much that they want to do it every day. But that’s rare. Especially after the first few months together.
Some men pressure their partners for very frequent sex. That’s more common.
But most common is a man who masturbates daily, or twice daily or sometimes more — often for years.
We’ll have much more to say in future articles about men who desire very frequent sexual gratification – usually through masturbation. But staying on the subject of finasteride/Propecia:
Sometimes such a man, after starting Propecia, feels less need to masturbate, or less impulse to pressure his partner for very frequent sex. And sometimes the change is welcome. Some have told me it felt like a relief.
An expanded warning:
Last time I suggested that we propagate the following warning in cyberspace:
Propecia (finasteride) can hurt you sexually. If you notice any decrease in your erections, or your desire for sex . . . strongly consider getting off the stuff right away!
For the “type 2” men out there, it might be important to add the following:
Feeling less of a desire for sex may feel initially like a relief to you, but stop the medicine anyway. There are better ways of dealing with your need for a lot of sex!
In a future article, we’ll discuss what some of those better ways are.